Alert archive / South Dakota / River Flood Warnings in 2020
River Flood Warning 51, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 27, 2020, 11:15 AM CDT for Clay County, South Dakota. It took effect at Mar 31, 2020, 3:00 PM CDT. It was in force for 17 days.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2020, 11:15 AM CDT (16:15 UTC)
- In effect from
- Mar 31, 2020, 3:00 PM CDT
- Expired
- Apr 17, 2020, 11:15 AM CDT
- In force
- 17 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Vermillion River near Wakonda (WKAS2).
- Action stage
- 13 ft
- Minor stage
- 14 ft
- Moderate stage
- 15.5 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06479000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 27, 6:27 AM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Mar 27, 6:27 AM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
627 AM CDT Fri Mar 27 2020
.SHORT TERM...(Today and Tonight)
Issued at 344 AM CDT Fri Mar 27 2020
Certainly a busy forecast for the upcoming 36 hours, thanks to the
arrival of an upper wave into the Central US later tonight and
Saturday. Plenty of concerns in the forecast, including locally
heavy rainfall, strong winds, and even potential for accumulating
snow.
Today: Broad mid-lvl warm advection has already cast a wide area of
mid-lvl cloud cover throughout the region early this morning. For
the majority of today, we'll be dealing with quiet conditions, as
low lvl warm advection slowly begins to develop later this afternoon
and evening. Temperatures under an easterly wind will climb up
near the 50 degree mark.
Tonight: As upper troughing begins to pivot towards the Central
Rockies later this afternoon, we'll begin to see broad warm
advection begin to increase within the 850:700 mb layer. This
forcing should assist in developing a linear band of light rain or
perhaps even moderate drizzle that will begin to pivot northward
into the evening hours. A brief lull in precipitation may try to
develop towards the midnight hour, but this is expected to be short
lived. As the upper wave enters the Western Plains after 4am, 500 mb
flow will increase sharply and broad upper divergence in the left
exit region of the upper jet will move overhead. This should spur
the development of another round of showers and even isolated
thunderstorms across Nebraska and Iowa that will pivot northward.
.LONG TERM...(Saturday through Thursday)
Issued at 344 AM CDT Fri Mar 27 2020
Saturday-Saturday Night: Latest model guidance continues to hint at
even deeper development of the upper wave as it moves into the Mid-
Missouri River valley on Saturday. Also apparent is the deep
moisture connection from both the eastern Pacific and eventually GOM
that will form into Saturday morning. PWAT values advecting
northward ahead of this upper wave will move beyond the 90th
percentile and towards the daily max values at both OAX and MPX.
Rapid intensification of the upper low is expected Saturday morning
across Nebraska with significant deepening of the 850mb low. Classic
TROWAL formation will develop during the day Saturday, with large
deformation band of precipitation wrapping around the backside of
the upper low by the afternoon. Within the deformation band, strong
frontogenesis will drive locally moderate to heavy rainfall at
times. Currently, not seeing any signs of instability within the
band, but regardless am anticipating a steady and persistent
moderate rainfall moving across the region through Saturday.
Throwing another wrench into the system will be the potential for
more significant dynamic cooling than earlier thought. Latest data
suggests low-lvl temperatures will be cooling through the day,
however surface temperatures hovering in the upper 30s are only
likely to be lowered through stronger precipitation rates. This
scenario could come to fruition in areas of SW Minnesota towards
Sioux Falls Saturday afternoon and evening as the upper low reaches
peak intensification. Very uncertain on this however, and the area
of changeover could be very narrow. Will modify temperatures to make
snow mention more prevailing, but it's something to keep an eye
on.
If there wasn't enough to be concerned about, intensifying SPG
Saturday, along with deepening upper low will lead to strong
potential for advisory level winds. Winds at the top of the mixed
layer may push 40-45 knots in the afternoon into the evening.
A deeper and slower system will linger longer into Saturday night
with precipitation finally moving out by daybreak Sunday. Given
this scenario, I have increased PoPs through Saturday night. The
end result of this system could be widespread 1-2 inch rainfall
totals, with some spots receiving 2-3". In the ridge areas, I
wouldn't rule out a few inches of snow even. The long duration
moderate rainfall on top of saturated ground will increase the
concerns for ponding of water and increasing river and stream
flood potential. With rivers such as the James already running at
major flood levels, water flowing into tributaries could rise
further than normal. Thus, will issue a flood watch for areal
flooding and river/stream flood potential. Will make the initial
watch a bit more narrow, and allow for expansion based on evolving
forecast data.
Sunday-Monday: Latest guidance brings mid-lvl ridging into the area
for Sunday and Monday. This should result in better potential for
drier conditions than currently indicated in the forecast.
Temperatures are expected to warm well above normal towards the 60s.
Tuesday-Thursday: Uncertainty in the extended portions of the
forecast leads to few changes to the ongoing forecast. Deeper
troughing is anticipated to move into the Northern Rockies and
Pacific Northwest, and could bring the next chance for rainfall to
the region by late Wednesday into Thursday. Temperatures will remain
above normal into the end of next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 613 AM CDT Fri Mar 27 2020
Short term model guidance continues to struggle with low clouds
this morning. That said, areas of MVFR ceiling will gradually lift
northward through the morning, likely reaching Sioux Falls in the
late morning to early afternoon and then continuing to spread
northeast.
Light rain may begin along the Missouri River this afternoon and
slowly lift north. In some cases, rain may just turn to drizzle
during the evening and early overnight hours as IFR ceilings begin
to develop in the region. Visibilities may range between 2 and 5
miles with light fog in lower ceilings and drizzle.
Showers and even a few thunderstorms will develop over Nebraska
and Iowa after midnight and begin to lift northward by Saturday
morning.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flood Watch from Saturday morning through Sunday morning for
SDZ040-055-056-062-067.
Flood Watch from late tonight through late Saturday night for
SDZ050-054-059>061-063>066-068-069.
MN...Flood Watch from Saturday morning through Sunday morning for
MNZ071-072-080-097-098.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...DuxHazardous weather outlook, Mar 27, 4:44 AM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 444 AM CDT Fri Mar 27 2020 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ038-039-050- 052>054-057>061-063>071-280945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-Kingsbury-Gregory- Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton- Union- 444 AM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers will begin to move northward after dark tonight. Isolated thunderstorms will be possible along and south of the Missouri River and eastwards into portions of western Iowa. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storm total rainfall on Saturday into Saturday night could reach 1 to 2 inches in locations from southwest Minnesota and far northwest Iowa, through southeast South Dakota and extreme northeast Nebraska. Portions of east central South Dakota could see rain totals approach 3 inches. Rainfall could result in ponding of water in poor drainage areas and certainly rises in area rivers and streams. A few thunderstorms are possible on Saturday across areas east of a Sioux City to Spencer line, but severe storms are not expected. North to northwest winds will increase Saturday into Saturday night, gusting up to 35 to 50 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062-280945- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock- Brookings-Lake-Moody-Minnehaha- 444 AM CDT Fri Mar 27 2020 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Scattered showers will begin to move northward Friday evening. Isolated thunderstorms will be possible along and south of the Missouri River and eastwards into portions of western Iowa overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Storm total rainfall on Saturday into Saturday night could reach 1 to 3 inches by Sunday morning. Rainfall could result in ponding of water in poor drainage areas and certainly rises in area rivers and streams. Snow may mix with the rain at times Saturday afternoon into Saturday night. Snow accumulations may be possible, especially in portions of southwest Minnesota along the Buffalo Ridge. North to northwest winds will increase Saturday into Saturday night, gusting up to 35 to 50 mph at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 3:44 AM CDT | Flood Watch | FSD | Bon Homme, Brookings, Charles Mix, Clay, Davison, Douglas and 12 more | 42 hr |
| Mar 27, 11:15 AM CDT | River Flood Warning | FSD | Minnehaha, Moody | 21 days |
| Mar 27, 11:15 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 21 days |
| Mar 27, 11:15 AM CDT | River Flood Warning | FSD | Union | 8 days |
| Mar 27, 11:15 AM CDT | River Flood Warning | FSD | Union | 9 days |
| Mar 27, 11:15 AM CDT | River Flood Warning | FSD | Turner | 21 days |
| Mar 27, 3:41 PM CDT | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 36 hr |
| Mar 27, 11:15 AM CDT | River Flood Warning | FSD | Clay, Dickinson | 21 days |
| Mar 27, 11:15 AM CDT | River Flood Warning | FSD | Clay | 21 days |
Nearby
River Flood Warnings in South Dakota, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.